Alert archive / Virginia / Wind Advisories in 2010

Wind Advisory 19, NWS Blacksburg, VA

November 16, 201027 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia; 5 counties in North Carolina

NWS Blacksburg, VA issued this wind advisory at Nov 16, 2010, 3:44 PM EST for 27 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia; 5 counties in North Carolina. It took effect at Nov 17, 2010, 12:00 AM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2010, 3:44 PM EST (20:44 UTC)
In effect from
Nov 17, 2010, 12:00 AM EST
Expired
Nov 17, 2010, 2:27 PM EST
In force
14 hr
Issued by
NWS Blacksburg, VA
All 35 counties

Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2010-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2010-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
507 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WWUS71 KRNK 162044
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EST TUE NOV 16 2010

...STRONG GUSTY WINDS THIS AFTERNOON...

.STRENGTHENING LOW PRESSURE WILL TRACK NORTHEAST THROUGH THE OHIO
VALLEY TONIGHT AND INTO THE EASTERN GREAT LAKES BY WEDNESDAY MORNING.

NCZ001>003-018-019-VAZ007-009-010-012-015-016-WVZ042-170445-
/O.NEW.KRNK.WI.Y.0019.101117T0500Z-101117T2100Z/
/O.CON.KRNK.WI.Y.0018.000000T0000Z-101116T2300Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-
GRAYSON-CARROLL-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...WYTHEVILLE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...
BLUEFIELD...FLAT TOP
344 PM EST TUE NOV 16 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST
WEDNESDAY. A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING. 

* SOUTHEAST WINDS AT 15 TO 30 MPH...WITH GUSTS OF 30 TO 45
  MPH...WILL DECREASE SOME THIS EVENING AS WINDS SHIFT MORE TO THE
  SOUTH AND SOUTHWEST. 

* A COLD FRONT CROSSING THROUGH THE AREA LATER TONIGHT WILL BRING
  ANOTHER ROUND OF STRONG WINDS FROM THE WEST.

* WEST WINDS AFTER MIDNIGHT WILL INCREASE TO 20 TO 35 MPH...WITH
  GUSTS UP TO 55 MPH...ESPECIALLY IN THE HIGHEST ELEVATIONS. 

* THE STRONG GUSTY WINDS WILL CONTINUE INTO THE DAY WEDNESDAY...
  THOUGH TAPERING OFF IN THE AFTERNOON TO 15 TO 25 MPH...WITH
  GUSTS TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS UP TO 35 MPH...WITH GUSTS UP TO
55 MPH...ARE EXPECTED. WINDS THIS STRONG MAY DOWN A FEW TREES AND
POWER LINES...AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

VAZ011-013-014-017>020-022>024-032>035-WVZ043>045-170445-
/O.NEW.KRNK.WI.Y.0019.101117T0500Z-101117T2100Z/
GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-SUMMERS-
MONROE-GREENBRIER-
INCLUDING THE CITIES OF...PEARISBURG...PULASKI...RADFORD...
BLACKSBURG...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST...HINTON...
HIX...UNION...LEWISBURG...QUINWOOD...DUO...RAINELLE
344 PM EST TUE NOV 16 2010

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST
WEDNESDAY. 

* WEST WINDS AFTER MIDNIGHT WILL INCREASE TO 15 TO 30 MPH...WITH
  GUSTS UP TO 55 MPH...MAINLY IN THE HIGHEST ELEVATIONS. 

* THE STRONG GUSTY WINDS WILL CONTINUE INTO THE DAY WEDNESDAY...
  THOUGH TAPERING OFF IN THE AFTERNOON TO 15 TO 25 MPH...WITH
  GUSTS TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS UP TO 35 MPH...WITH GUSTS UP TO
55 MPH...ARE EXPECTED. WINDS THIS STRONG MAY DOWN A FEW TREES AND
POWER LINES...AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
5 follow-up statements
431 
WWUS71 KRNK 162301
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EST TUE NOV 16 2010

...ANOTHER ROUND OF STRONG WINDS BEHIND THE FRONT LATE TONIGHT
INTO WEDNESDAY...

.A COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING AND AS
STRONG LOW PRESSURE MOVES FROM THE OHIO VALLEY INTO THE EASTERN
GREAT LAKES...WEST WINDS WILL INCREASE...GUSTING UP TO 55 MPH IN
THE MOUNTAINS LATE TONIGHT INTO WEDNESDAY.

NCZ001>003-018-019-VAZ007-009-010-012-015-016-WVZ042-170715-
/O.EXP.KRNK.WI.Y.0018.000000T0000Z-101116T2300Z/
/O.CON.KRNK.WI.Y.0019.101117T0500Z-101117T2100Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-
GRAYSON-CARROLL-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...WYTHEVILLE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...
BLUEFIELD...FLAT TOP
601 PM EST TUE NOV 16 2010

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EST WEDNESDAY...
...WIND ADVISORY WILL EXPIRE AT 6 PM EST THIS EVENING...

THE FIRST WIND ADVISORY EXPIRES AT 6 PM EST THIS EVENING. THE
OTHER WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 4
PM EST WEDNESDAY.


* A COLD FRONT CROSSING THROUGH THE AREA LATER TONIGHT WILL 
  BRING ANOTHER ROUND OF STRONG WINDS FROM THE WEST. 

* WEST WINDS AFTER MIDNIGHT WILL INCREASE TO 20 TO 35 MPH...WITH 
  GUSTS UP TO 55 MPH...ESPECIALLY IN THE HIGHEST ELEVATIONS. 

* THE STRONG GUSTY WINDS WILL CONTINUE INTO THE DAY WEDNESDAY... 
  THOUGH TAPERING OFF IN THE AFTERNOON TO 15 TO 25 MPH...WITH 
  GUSTS TO 45 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS UP TO 35 MPH...WITH GUSTS UP TO
55 MPH...ARE EXPECTED. WINDS THIS STRONG MAY DOWN A FEW TREES AND
POWER LINES...AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&





$$

VAZ011-013-014-017>020-022>024-032>035-WVZ043>045-170715-
/O.CON.KRNK.WI.Y.0019.101117T0500Z-101117T2100Z/
GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-SUMMERS-
MONROE-GREENBRIER-
INCLUDING THE CITIES OF...PEARISBURG...PULASKI...RADFORD...
BLACKSBURG...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST...HINTON...
HIX...UNION...LEWISBURG...QUINWOOD...DUO...RAINELLE
601 PM EST TUE NOV 16 2010

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EST WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EST WEDNESDAY. 

* WEST WINDS AFTER MIDNIGHT WILL INCREASE TO 15 TO 30 MPH...WITH 
  GUSTS UP TO 55 MPH...MAINLY IN THE HIGHEST ELEVATIONS. 

* THE STRONG GUSTY WINDS WILL CONTINUE INTO THE DAY WEDNESDAY... 
  THOUGH TAPERING OFF IN THE AFTERNOON TO 15 TO 25 MPH...WITH 
  GUSTS TO 45 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS UP TO 35 MPH...WITH GUSTS UP TO
55 MPH...ARE EXPECTED. WINDS THIS STRONG MAY DOWN A FEW TREES AND
POWER LINES...AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
467 
WWUS71 KRNK 170500
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 AM EST WED NOV 17 2010

...ANOTHER ROUND OF STRONG WINDS OVERNIGHT INTO WEDNESDAY...

.A COLD FRONT WILL MOVE EAST OF THE AREA OVERNIGHT WITH STRONG
LOW PRESSURE MOVING INTO THE EASTERN GREAT LAKES. WEST WINDS
BEHIND THE FRONT WILL INCREASE...GUSTING UP TO 55 MPH IN THE
MOUNTAINS OVERNIGHT INTO WEDNESDAY.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-
171300-
/O.CON.KRNK.WI.Y.0019.000000T0000Z-101117T2100Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM...
FINCASTLE...LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...
BEDFORD...AMHERST...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
1200 AM EST WED NOV 17 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST WEDNESDAY. 

* WEST WINDS WILL INCREASE TO 15 TO 30 MPH...WITH GUSTS UP TO 55
  MPH...MAINLY IN THE HIGHEST ELEVATIONS.

* THE STRONG GUSTY WINDS WILL CONTINUE INTO THE DAY WEDNESDAY... 
  THOUGH TAPERING OFF IN THE AFTERNOON TO 15 TO 25 MPH...WITH 
  GUSTS TO 45 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS UP TO 35 MPH...WITH GUSTS UP TO
55 MPH...ARE EXPECTED. WINDS THIS STRONG MAY DOWN A FEW TREES AND
POWER LINES...AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
890 
WWUS71 KRNK 170848
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 AM EST WED NOV 17 2010

...STRONG WINDS TO CONTINUE INTO THIS AFTERNOON...

.A COLD FRONT WILL MOVE WELL EAST OF THE AREA TODAY. WESTERLY WINDS
BEHIND THE FRONT WILL GUST UP TO 50 OR 55 MPH IN THE MOUNTAINS
INTO THIS AFTERNOON.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-
171700-
/O.CON.KRNK.WI.Y.0019.000000T0000Z-101117T2100Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM...
FINCASTLE...LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...
BEDFORD...AMHERST...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
348 AM EST WED NOV 17 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. 

* WINDS...WEST 15 TO 30 MPH...WITH GUSTS TO 50 OR 55
  MPH...ESPECIALLY ACROSS THE HIGHER ELEVATIONS.

* TIMING...STRONGEST WINDS THIS MORNING BEFORE SLOWLY DIMINISHING
  BY MID OR LATE THIS AFTERNOON. 

* IMPACTS...DOWNED TREES AND POWER LINES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS UP TO 35 MPH...WITH GUSTS UP TO
55 MPH...ARE EXPECTED. WINDS THIS STRONG MAY DOWN A FEW TREES AND
POWER LINES...AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
228 
WWUS71 KRNK 171708
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1208 PM EST WED NOV 17 2010

...STRONG WINDS TO CONTINUE INTO THIS AFTERNOON...

.A COLD FRONT WILL MOVE WELL EAST OF THE AREA TODAY. WESTERLY
WINDS BEHIND THE FRONT WILL GUST UP TO 50 MPH IN THE MOUNTAINS
INTO THIS AFTERNOON.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-
172100-
/O.CON.KRNK.WI.Y.0019.000000T0000Z-101117T2100Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM...
FINCASTLE...LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...
BEDFORD...AMHERST...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
1208 PM EST WED NOV 17 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WINDS...WEST 15 TO 30 MPH...WITH GUSTS TO 50 MPH... ESPECIALLY
  ACROSS THE HIGHER ELEVATIONS.

* TIMING...STRONGEST WINDS THIS MORNING BEFORE SLOWLY 
  DIMINISHING BY MID OR LATE THIS AFTERNOON. 

* IMPACTS...DOWNED TREES AND POWER LINES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS UP TO 35 MPH...WITH GUSTS UP TO
55 MPH...ARE EXPECTED. WINDS THIS STRONG MAY DOWN A FEW TREES AND
POWER LINES...AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
901 
WWUS71 KRNK 171927
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
227 PM EST WED NOV 17 2010

...NORTHWEST WINDS WILL CONTINUE TO SUBSIDE THIS AFTERNOON...

.WINDS WILL CONTINUE TO WEAKEN THIS AFTERNOON AND EVENING AS
SURFACE HIGH PRESSURE BUILDS INTO THE AREA.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-
172030-
/O.CAN.KRNK.WI.Y.0019.000000T0000Z-101117T2100Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM...
FINCASTLE...LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...
BEDFORD...AMHERST...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
227 PM EST WED NOV 17 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELED THE WIND
ADVISORY. 

A STRONG LOW PRESSURE SYSTEM IN SOUTHEAST CANADA CONTINUES TO PUSH
AWAY FROM THE AREA... TO THE EAST NORTHEAST. NORTHWEST TO WEST
WINDS AT THE RIDGE TOPS AND IN THE HIGHER MOUNTAIN PASSES WILL
CONTINUE TO GUST TO 30 TO 35 MPH THIS AFTERNOON BEFORE SUBSIDING
AS EVENING APPROACHES.

AS WINDS HAVE FALLEN BELOW CRITERIA... THE WIND ADVISORY IS
CANCELED. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 16, 12:44 PM EST, 3 hours earlier.

Area forecast discussion, Nov 16, 12:44 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1244 PM EST TUE NOV 16 2010

.SYNOPSIS...
DEEPENING LOW PRESSURE ACROSS THE LOWER MISSISSIPPI VALLEY WILL
LIFT NORTHEAST PASSING JUST WEST OF THE APPALACHIANS TODAY AND
INTO THE GREAT LAKES OVERNIGHT. AN ASSOCIATED TRAILING COLD
FRONT FROM THIS LOW WILL CROSS THE REGION LATE TONIGHT AND EARLY
WEDNESDAY . ANOTHER WEAKER DISTURBANCE WITH MINIMAL MOISTURE WILL
MOVE IN FROM THE WEST ON THURSDAY...FOLLOWED BY A RETURN TO DRY
HIGH PRESSURE BY THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE ISSUED A WIND ADVISORY FOR THE SOUTHWEST COUNTY WARNING AREA.
OBSERVATIONS IN THE AREA HAVE BEEN REPORTING SUSTAINED WINDS UP
AROUND 25 MPH AND PEAK WINDS AT BLF JUST CAME IN AT 39 KNOTS ON
THE 1052AM OBSERVATION. VAD WIND PROFILERS AND 12Z RAOBS FROM THE
AREA WERE SHOWING WIND SPEEDS JUST ABOVE THE SURFACE AT 40-45
KNOTS. SINCE THE LOW LEVEL JET IS EXPECTED TO INCREASE THIS
AFTERNOON HAVE ISSUED THE ADVISORY IN THE FAVORED AREAS THAT GET
GUSTY SOUTHEAST WINDS.

WATER VAPOR LOOP WAS SHOWING A SHORT WAVE MOVING NORTHEAST AT
ABOUT 50 KNOTS THAT WAS JUST REACHING THE SOUTHERN COUNTY WARNING
AREA. THE ASSOCIATED BAND OF PRECIPITATION THAT EXTENDS INTO
EASTERN GEORGIA SHOULD BE MOVING OUT OF THE EASTERN COUNTY WARNING
AREA BY 20Z/3PM.

THE SECOND SHORT WAVE OVER SOUTHWEST KENTUCKY. SHOWERS AND
THUNDERSTORMS MAY DEVELOP ALONG THE TAIL OF THIS SHORT WAVE.
CURRENT SPEED AND DIRECTION PUTS THIS FEATURE INTO THE EASTERN
COUNTY WARNING AREA AROUND 00Z/7PM. SO HAVE KEPT THE CHANCE OF
THUNDER IN THE SOUTHEAST COUNTY WARNING AREA FOR LATE THIS
AFTERNOON AND THIS EVENING.

ONLY MINOR ADJUSTMENTS MADE TO MAXIMUM TEMPERATURES FOR THIS
AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
SYSTEM WRAPS UP CROSSING THE OHIO VALLEY THIS EVENING WITH DRY SLOT
POKING IN EARLY TONIGHT JUST AHEAD OF THE TRAILING STRONG COLD FRONT
THAT WILL CROSS THE MOUNTAINS AFTER MIDNIGHT AND OUT EAST TOWARD
DAYBREAK. THIS SHOULD ALLOW FOR A QUICK DECREASE IN SHOWERS THIS
EVENING WITH ONLY THE FAR NW LIKELY SEEING ANY RAINFALL LINGER THRU
THE EARLY MORNING HOURS. SINCE TRENDS NOW FASTER...CUT MOST TO
CHANCE POPS BY MIDNIGHT AND EVEN LOWER THRU MORNING AS MOISTURE
ALOFT WANES.

HOWEVER WINDS THE BIGGER ISSUE WITH BOTH THE GFS/NAM SHOWING A
POST FRONTAL 85H 50+ KT W/NW JET ARRIVING LATE SUPPORTED BY A
PERIOD OF STRONG SUBSIDENCE AND PUNCH OF COOL ADVECTION. THINK
MUCH OF THE WEST COULD SEE A PERIOD OF ADVISORY SPEEDS VERY LATE
PENDING HOW MUCH MIXES DOWN PER RATHER HIGH INVERSION LEVELS.
SINCE A VERY LATE 2ND OR EARLY 3RD PERIOD EVENT AND AFTER
COORDINATION WITH OTHERS...WILL GIVE THE DAY SHIFT ANOTHER LOOK AND
ONLY INCLUDE IN THE HWO FOR NOW.

OTRW KEPT TEMPS CLOSER TO THE COLDER MAV MOS OVER THE WEST PER
FASTER SURGE OF COOL ADVECTION...WHILE STAYING WITH THE WARMER MET
EAST GIVEN MIXING AND SLOWER ARRIVAL OF COOLING ALOFT UNTIL ABOUT
DAYBREAK.

STRONG PRESSURE RISES AND 50+ 850 MB JET CONTINUE INTO WEDNESDAY
BEHIND THE COLD FRONT. MAY SEE SOME OF THE HIGHER ELEVATIONS IN THE
AREA APPROACH OR SURPASS WIND ADVISORY CRITERIA. WILL HOLD OFF ON
ANY ADVISORIES AT THIS TIME BUT CONTINUE TO MENTION THE POSSIBILITY
IN THE HAZARDOUS WEATHER OUTLOOK. UPSLOPE RAIN SHOWERS OVER PARTS OF
SE WV WILL CONTINUE THROUGH THE DAY...BUT HAVE A TREND OF DECREASING
COVERAGE. BEST COVERAGE WILL BE OVER THE WESTERN MOUNTAINS OF
GREENBRIER COUNTY WV. WEDNESDAY NIGHT HIGH PRESSURE BUILDS OVER THE
REGION AND WE WILL SEE WINDS DECREASE RAPIDLY.

THURSDAY INTO THURSDAY NIGHT...THE LATEST GUIDANCE IS STILL
DEPICTING THE PASSAGE OF A SHORTWAVE TROUGH THE REGION. WHILE
COVERAGE OF ASSOCIATED PRECIPITATION AS IMPRESSIVE AS PREVIOUS
RUNS...WILL KEEP THE FORECAST AS IS AT THIS POINT SO AS NOT TO FLIP
FLOP FROM PREVIOUS FORECAST. WILL HAVE BEST COVERAGE IN THE
PREFERRED UPSLOPE REGIONS OF SOUTHEAST WEST VIRGINIA. WITH COLDER
AIR IN PLACE...THERE WILL BE A BETTER CHANCE OF SNOW SHOWERS
THURSDAY NIGHT IN THESE AREA. ON FRIDAY HIGH PRESSURE REGAINS
CONTROL OF OUR WEATHER PATTERN WITH AN END TO SE WV SHOWERS AND
LIMITED CLOUD COVER FOR THE ENTIRE AREA. THROUGH THE
PERIOD...TEMPERATURES WILL TREND COOLER.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
HIGH PRESSURE AND DRY AIR WILL KEEP THE LONG RANGE FORECAST DRY.
TEMPERATURES BEGIN TO MODERATE ABOVE NORMAL OVER THE WEEKEND AND
INTO MONDAY AS HIGH PRESSURE MOVES OFF THE SOUTHEAST COAST AND
FLOW BECOMES SOUTHERLY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
EXPECT RADIPLY CHANGING CONDITIONS THROUGH 18Z ON WEDNESDAY.
UPPER LOW OVER THE TENNESSEE VALLEY AND ASSOCIATED SURFACE LOW
WILL CONTINUE TO DEEPEN THROUGH 12Z WEDNESDAY AS THE LOW TRACKS
TOWARD THE GREAT LAKES. A STRONG LOW LEVEL JET HAS ALREADY
DEVELOPED SO LLWS HAS BEEN INCLUDED IN THE TAFS.

AS THE LOW MOVES NORTHEAST A COLD FRONT WILL CROSS THROUGH THE
REGION AND WILL BE EAST OF KLYH AND KDAN BY 09Z TONIGHT. HIGH
PROBABILITY OF LIFR/IFR CEILINGS AND VISIBILITIES IN THE TRAPPED
STABLE AIR AHEAD OF THE FRONT. ISOLATED THUNDERSTORMS ARE ALSO
POSSIBLE DUE TO THE HIGHLY SHEARED ENVIRONMENT BUT NOT A HIGH
ENOUGH CHANCE IN INCLUDE IN THE KDAN TAF.

ONCE THE FRONT GOES BY...THE RAIN WILL END AND CEILINGS WILL
IMPROVE. IT MAY TAKE MOST OF THE DAY TO LIFT CEILINGS TO VFR OR
FOR CLOUDS TO BECOME SCATTERED IN THE WESTERN UPSLOPE
AREAS...INCLUDING AT KBLF AND KDAN. COLD AIR ADVECTION AND STRONG
PRESSURE RISES ALONG WITH A 50 TO 70 KNOT LOW LEVEL JET BEHIND THE
FRONT WILL RESULT IN STRONG GUSTY WINDS THROUGH WEDNESDAY MORNING.
WINDS ARE EXPECTED TO DIMINISH BY LATE IN THE DAT ON WEDNESDAY AS
THE PRESSURE GRADIENT WEAKENS.

DEEP LOW LEVEL NORTHWEST FLOW AND ANOTHER PASSING DISTURBANCE MAY
BRING MVFR CEILINGS BACK TO THE MOUNTAINS THURSDAY INTO THURSDAY
EVENING. OTRW UNIFORM VFR LATER THURSDAY NIGHT INTO THE WEEKEND
UNDER BUILDING HIGH PRESSURE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR VAZ007-009-010-
     012-015-016.
NC...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR NCZ001>003-018-
     019.
WV...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR WVZ042.

&&

SYNOPSIS...JH/SK
NEAR TERM...AMS
SHORT TERM...DS/JH
LONG TERM...RCS
AVIATION...AMS/JH
Hazardous weather outlook, Nov 16, 11:10 AM EST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1110 AM EST TUE NOV 16 2010

NCZ004>006-020-VAZ032-043>047-058-059-171100-
STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1110 AM EST TUE NOV 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

BANDS OF HEAVIER SHOWERS OR ISOLATED THUNDERSTORMS MAY BE CAPABLE
OF PRODUCING DAMAGING WINDS...OR AN ISOLATED TORNADO THIS
AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ033>035-171100-
FRANKLIN-BEDFORD-AMHERST-
1110 AM EST TUE NOV 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-010-WVZ042-171100-
TAZEWELL-SMYTH-BLAND-MERCER-
1110 AM EST TUE NOV 16 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

IN ADDITION...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION
TONIGHT. NORTHWEST WINDS BEHIND THE FRONT MAY GUSTS TO 45 MPH OR
STRONGER AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NORTHWEST WINDS GUSTING TO AROUND 45 MPH OR STRONGER WILL CONTINUE
THROUGH MIDDAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-013-014-017>020-022>024-WVZ043>045-171100-
GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-SUMMERS-MONROE-GREENBRIER-
1110 AM EST TUE NOV 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE TONIGHT.
NORTHWEST WINDS BEHIND THE FRONT MAY GUST TO 45 MPH OR STRONGER
ESPECIALLY ACROSS THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG NORTHWEST WINDS PRODUCING GUSTS TO 45 MPH OR STRONGER WILL
PERSIST THROUGH EARLY AFTERNOON ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-171100-
SURRY-WILKES-
1110 AM EST TUE NOV 16 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

ALSO...BANDS OF HEAVIER SHOWERS OR ISOLATED THUNDERSTORMS MAY BE CAPABLE
OF PRODUCING DAMAGING WINDS...OR AN ISOLATED TORNADO THIS
AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ012-015-016-171100-
ASHE-ALLEGHANY NC-WATAUGA-WYTHE-GRAYSON-CARROLL-
1110 AM EST TUE NOV 16 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

ALSO...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE TONIGHT.
NORTHWEST WINDS BEHIND THE FRONT MAY GUST TO 45 MPH OR STRONGER
ESPECIALLY ACROSS THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG NORTHWEST WINDS PRODUCING GUSTS TO 45 MPH OR STRONGER WILL
PERSIST THROUGH EARLY AFTERNOON ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 10:46 AM ESTWind AdvisoryRNKBland, Carroll, Grayson, Smyth, Tazewell, Wythe and 1 more7 hr
Nov 16, 3:47 PM ESTSpecial Weather StatementRNKSmyth, Tazewell88 min
Nov 16, 4:57 PM ESTSpecial Weather StatementRNKTazewell63 min

Nearby

Wind Advisories in Virginia, 2010Wind Advisories in North Carolina, 2010Wind Advisories in West Virginia, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.